Kentucky, 2018

Flooding in Kentucky, February 21 to 28, 2018

February 21 to 28, 2018 · NWS PAH · 10 events in 9 counties and zones

Several rounds of widespread heavy rainfall tracked northeast across western Kentucky. These rounds of heavy rain produced localized flooding of roads, along with longer-term flooding along creeks and tributaries of the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of widespread heavy rainfall tracked northeast across western Kentucky. These rounds of heavy rain produced localized flooding of roads, along with longer-term flooding along creeks and tributaries of the Ohio River. In the wake of a surface cold front, a persistent southwest flow of moist air aloft generated multiple rounds of widespread rain. Another cold front then moved east into western Kentucky on the morning of the 23rd. The three-day rainfall total at the Paducah National Weather Service office was 4.05 inches for the 21st, 22nd, and 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 21, 11:36 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 21, 11:36 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1136 AM CST Wed Feb 21 2018

.UPDATE...
Issued at 1136 AM CST Wed Feb 21 2018

Temperatures continue to linger right at the freezing mark north
and west of a line from Mt Vernon to Carbondale Illinois, and
onto to Jackson and Van Buren Missouri. Very light glazing on
trees has recently been reported in Pinckneyville. This area is
right on the edge of the persistent light rain, and temperatures
are not expected to change much at all this afternoon, so some
light icing of elevated objects may continue. Given the warm
temperatures the last few days, road surfaces are not expected to
freeze up this afternoon. Will keep the Special Weather Statement
going through the afternoon.

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 317 AM CST Wed Feb 21 2018

Cold front at 09z is through all but the KHOP area. Initial batch of
rain produced 1 to 2 inches over the past 12 hours across SEMO,
into southern IL. Rainfall rates in this area have been kept in
check, and are lowering, not to mention antecedent conditions were
such that, well, the rain was welcome. No issues so far tonight
anywhere, other than maybe some puddling on roads. Expect similar
to slightly lower amounts into SW Indiana and west KY for the rest
of the night. RAP and NAMNest data have handled the winds and
temperature trends the best, and will continue with those
forecasts through today. Today, temps do get close to 32F from say
Marble Hill northeast to Pinckneyville. So some patchy icing,
mainly elevated cannot be ruled out completely in this corridor.
Not sure that it will be all that impactful. Will monitor.

Extended the Flood Watch through 12z Sunday. Higher confidence for
appreciable areal flooding will be from later Thursday on through
Saturday night which has been messaged for a few days. The long term
discussion will have more on the Friday through Saturday period.
Much lower confidence on the front end through tonight, in
particular for SEMO, southern IL and southwest IN, given lowering
rates, and an axis shift to west KY. Isolated low impact issues
cannot be ruled out I suppose. Will keep a close eye on west KY
through 12z Thursday. Expect a bit of a lull on Thursday before
another surge Thursday night as the boundary pushes back into the
area along with another mid level wave moving across the region.
Select river flood warnings have already been out for several days.
The extended watch expands upon that, once the rainfall really
tallies up.

.LONG TERM...(Friday through Tuesday)
Issued at 317 AM CST Wed Feb 21 2018

The primary concern in the long term continues to be the potential
for heavy rainfall and flooding Friday into Saturday night. While
finer details such as precipitation amounts and the axis of heaviest
rain still require some fine tuning, overall forecast confidence is
higher than average given generally good agreement among forecast
models.

An anomalously moist southwest flow pattern will persist into the
first half of the long term period. Perturbations in the strong
southwest flow aloft will provide the necessary lift to generate no
fewer than three precipitation events during the period. The first
round of rain is expected to carry over from Thursday night into
Friday as energy ripples along a stalled out frontal boundary draped
southwest to northeast across the area. The second round of rain
arrives Friday night into early Saturday as a warm front lifts north
across the area. The third and final round of activity accompanies
the approach and passage of a cold front late Saturday afternoon
into Saturday night.

Some of the rain that falls could be quite heavy with precipitable
water values forecast to be 2 to 3 standard deviations above normal.
The collaborated forecast has 2 to 4 inches of rain over much of the
area from Friday through Saturday night. That's in addition to what
falls prior to Friday. Thunder will also be possible through much of
the period, which will serve to focus even heavier rainfall amounts
in some basins--leading to the potential for flash flooding.

The potential for severe weather will also need to be monitored--
mainly Saturday afternoon into Saturday night--as a deepening
surface low shifts northeast from the Plains into the Quad Cities
area by 00Z Sunday. Atmospheric dynamics including deep layer shear
appear favorable for thunderstorm organization. However, the quality
of surface-based instability will be the greatest variable given the
amount of sky cover and rain forecast. The 21/00Z GFS suggests that
instability will not be a problem, but it is something that we will
monitor as the period comes into the window of near term CAM model
guidance.

The precipitation should taper off abruptly from west to east
Saturday night as the cold front sweeps through. In its wake, dry
and slightly cooler conditions are forecast to start the new week as
high pressure builds in. After unseasonably warm conditions Friday
and Saturday, a return to temperatures still slightly above normal
is forecast Sunday through Tuesday. In fact, even low temperatures
may remain above freezing behind the front early next week.
Generally used a blend of available guidance for temperatures.

&&

.AVIATION...
Issued at 1136 AM CST Wed Feb 21 2018

Fairly high confidence forecast with IFR conditions and northeast
winds the general rule through the period. Light rains will
linger through the afternoon and then another round moderate to
heavy rainfall will move through the region in the 03Z-09Z time-
frame. MVFR visibilities are expected with the heavier rains, and
then fog will keep them going into Thursday morning. LIFR ceilings
will be a possibility at this time as well. Northeast winds may
gust at or below 20kts for awhile over west Kentucky during the
heavier rains late this evening into the early morning hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late Saturday night for ILZ075>078-080>094.

MO...Flood Watch through late Saturday night for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through late Saturday night for INZ081-082-085>088.

KY...Flood Watch through late Saturday night for KYZ001>022.

&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Feb 21, 3:38 AM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
338 AM CST Wed Feb 21 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
338 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Rain will continue off and on today through tonight. The highest
rainfall totals today through tonight will be across west
Kentucky. Will monitor this area for isolated standing water
issues.

Temperatures will drop to near 32 degrees today from around Marble
Hill Missouri to Pinckneyville Illinois. This may result in some
light freezing rain mainly on elevated surfaces. Confidence is low
with respect to potential impacts on road surfaces. We will
monitor conditions through the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of showers and thunderstorms will bring periods of
heavy rain to the entire region Thursday night through Saturday
night. The flooding concern will increase with each round of heavy
rainfall, culminating with the cold frontal passage Saturday night.
Please refer to the Flood Watch for more details.

The potential for strong thunderstorms late Saturday afternoon into
Saturday night will also need to be monitored closely. The greatest
limiting factor may be the availability of surface based instability
with the amount of cloud cover and rain forecast.

Continue to monitor the latest river flood warnings for impact
messaging and forecast stage information.

.SPOTTER INFORMATION STATEMENT...

We request spotters report rainfall totals along with any
observed area flooding over the next several days.

In the hours before

Local storm report, Feb 21, 10:20 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ESE BUSH              37.83N 89.10W
02/21/2018  M1.62 INCH       WILLIAMSON         IL   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

&&

DWS
Local storm report, Feb 21, 10:26 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1026 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 W CARBONDALE          37.72N 89.25W
02/21/2018  M1.59 INCH       JACKSON            IL   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       3 S HERRIN              37.76N 89.03W
02/21/2018  M1.57 INCH       WILLIAMSON         IL   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       1 NNE BELLE RIVE        38.25N 88.73W
02/21/2018  M1.52 INCH       JEFFERSON          IL   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       WEST FRANKFORT          37.90N 88.93W
02/21/2018  M1.60 INCH       FRANKLIN           IL   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

&&

DWS
Local storm report, Feb 21, 10:35 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 S BLOOMFIELD          36.86N 89.93W
02/21/2018  M1.58 INCH       STODDARD           MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       2 N CAPE GIRARDEAU      37.34N 89.55W
02/21/2018  M1.73 INCH       CAPE GIRARDEAU     MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       2 W DEXTER              36.79N 90.00W
02/21/2018  M1.84 INCH       STODDARD           MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       MARBLE HILL             37.30N 89.98W
02/21/2018  M1.85 INCH       BOLLINGER          MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       1 SE CAPE GIRARDEAU     37.30N 89.54W
02/21/2018  M1.87 INCH       CAPE GIRARDEAU     MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       1 SW JACKSON            37.37N 89.67W
02/21/2018  M2.07 INCH       CAPE GIRARDEAU     MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       SSW CAPE GIRARDEAU      37.31N 89.55W
02/21/2018  M2.23 INCH       CAPE GIRARDEAU     MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

0700 AM     HEAVY RAIN       1 NE PERRYVILLE         37.74N 89.86W
02/21/2018  M2.33 INCH       PERRY              MO   COCORAHS

            24 HOUR RAINFALL TOTAL ENDING AROUND 7 A.M. LOCAL TIME.

&&

DWS
Local storm report, Feb 21, 10:58 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLOOD            MURPHYSBORO             37.77N 89.34W
02/21/2018                   JACKSON            IL   EMERGENCY MNGR

            HARRY RAY DRIVE AT MURPHYSBORO HIGH SCHOOL IS CLOSED DUE
            TO A WASHED OUT CULVERT. RELAYED VIA FACEBOOK AND A
            FOLLOW UP PHONE CALL WITH EMERGENCY MANAGER.

&&

DWS
Local storm report, Feb 21, 11:11 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1111 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     FREEZING RAIN    PINCKNEYVILLE           38.08N 89.38W
02/21/2018  U0.00 INCH       PERRY              IL   BROADCAST MEDIA

            FREEZING RAIN BEGINNING TO ACCUMULATE ON TREES. RELAYED
            VIA NWSCHAT.

&&

DWS
Special weather statement, Feb 21, 11:54 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1154 AM CST Wed Feb 21 2018

ILZ075-080-084-MOZ076-086-087-100-107-212300-
JEFFERSON-PERRY IL-JACKSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-
INCLUDING THE CITIES OF MOUNT VERNON, PINCKNEYVILLE, CARBONDALE,
MURPHYSBORO, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON,
PIEDMONT, AND VAN BUREN
1154 AM CST Wed Feb 21 2018

...Light Freezing Rain to Continue This Afternoon...

Temperatures will hover near the 32 degree mark through the
afternoon, and as light rains continue off and on, some freezing
rain can be expected from Pinckneyville and Murphysboro Illinois
to Perryville, Marble Hill, Piedmont, Greenville and Van Buren
Missouri. Light glazing is expected on elevated surfaces such as
trees, fences and vehicles, and the potential exists for a few
slick spots to develop on bridges and overpasses. Motorists should
exercise caution when driving over any elevated road surfaces
this afternoon. Most road surfaces as well as parking lots and
sidewalks should not become slick this afternoon. Temperatures are
expected to slowly warm up this evening, bringing an end to the
freezing rain.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Graves

When
February 21, 1:30 PM CST to February 28, 11:59 PM CST
Where
Graves County, 2.16 mi N of Symsonia to 2.15 mi N of Dogwood
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Department of Highways
Coordinates
36.951, -88.518

A number of roads were flooded and closed in the river bottoms of the Clarks River and its tributaries. Water was over Kentucky Highway 131 at the Graves/McCracken County line. A secondary road was washed out at the intersection of Whitis and Watkins Road northeast of Hickory. Total road damage in Graves County was estimated over one million dollars.

Flood, McCracken

When
February 21, 1:30 PM CST to February 28, 11:59 PM CST
Where
McCracken County, 0.85 mi SE of Woodlawn to 2.49 mi N of Reidland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.043, -88.557

Several roads were closed due to backwater flooding along the Clarks River, which is a tributary of the Ohio River. Water was over Kentucky Highway 1255 (Bonds Road), Kentucky 131 near the Graves County line, Kentucky 787 near the Marshall County line, and Kentucky 284 between Reidland and Paducah.

Flood, Christian

When
February 22, 3:30 AM CST to February 23, 7:30 PM CST
Where
Christian County, 0.52 mi SSE of Hopkinsville to Honey Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.843, -87.475

Moderate flooding occurred along the Little River. A number of streets were flooded and closed. Considerable flooding of farmland occurred. At the river gage on the south fork of the Little River at the Hopkinsville bypass, the river crested at 19.33 feet on the afternoon of the 23rd. Flood stage is 18 feet.

Flood, Todd

When
February 22, 4:20 AM CST to 9:45 AM CST
Where
Todd County, 1.17 mi ESE of Guthrie to 0.96 mi SE of Tress Shop
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.643, -87.151

Several roads were flooded in the south part of Guthrie. Water was over a couple of roads near Elkton, including Highway 475.

Flood, Trigg

When
February 22, 6:23 AM CST to 10:30 AM CST
Where
Trigg County, 2.07 mi N of Cadiz to 3.54 mi SE of Wallonia
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.900, -87.820

Water was over a few low-lying secondary roads near the Little River, mainly along a fork that runs north of Cadiz.

Flood, Caldwell

When
February 23, 6:00 AM CST to 11:00 AM CST
Where
Caldwell County, 2.6 mi ENE of Lewistown to 2.96 mi ESE of Lewistown
Cause
Heavy Rain
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
37.166, -87.737

U.S. Highway 62 was restricted to one lane due to a landslide near the Hopkins County line.

Flood, Lyon

When
February 23, 6:30 AM CST to 11:00 AM CST
Where
Lyon County, 1.37 mi ENE of Kuttawa to 1.02 mi ESE of Kuttawa
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
37.076, -88.096

Kentucky Highway 295 near the bluff at the west end of Old Kuttawa was closed due to a landslide.

Flood, Daviess

When
February 23, 6:30 AM CST to 12:00 PM CST
Where
Daviess County, 0.69 mi S of Owensboro to 0.42 mi S of Sorgho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.760, -87.120

Several roads were closed due to flooding, mainly along creeks that are tributaries of the Ohio River. Closed state roads included portions of Kentucky Highways 334, 298, and 762.

Flood, Calloway

When
February 23, 7:40 AM CST to 11:00 AM CST
Where
Calloway County, 1.74 mi E of Wiswell to 2.19 mi WNW of Murray Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.577, -88.349

Street flooding was reported in Murray. A street on the Murray State University campus was partially covered with water. West of Murray, water was over Airport Road near the intersection with Kentucky Highway 80.

Flood, Graves

When
February 23, 7:40 AM CST to 11:30 AM CST
Where
Graves County, 2 mi SW of Farmington to 2 mi NW of Farmington
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
36.650, -88.546

Roads were covered by water in and around the Farmington community.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736820, 736821, 737404, 736822, 736823, 736827, 736826, 736828, 736824, 736825.